Medication Reactions & Latex Allergy

Let us take care of you!

It’s important to disclose any and all medications you are taking to your healthcare providers. This will enable them to prescribe drugs that will work for you. In the event you experience an allergic reaction to medication, they will know which medications to evaluate to identify your allergy.

While any medication may cause an adverse reaction (the warnings on the sides of the bottles and at the end of commercials) – some medications may cause an allergic reaction.

An allergic reaction to medication means that your body does not handle the compounds in the medicine (or in the event of a tape or latex allergy – on the equipment) – and breaks out through itching, swelling and other discomforts.

Common medications that cause allergic reactions in patients include:

  • antibiotics
  • narcotics
  • aspirin
  • non-steroidal anti-inflammatory drugs (NSAIDs)

Most adverse reactions to medications are not true allergic reactions, but the symptoms may be significant enough to warrant using an alternative medication.

While allergy testing is very limited for evaluating medication reactions, deciding on which medication caused the breakout can assist in identifying potential alternatives.

Latex allergy

Some patients cannot be near healthcare supplies (such as gloves) or even balloons due to a latex allergy. Allergic reactions to natural rubber (latex) can range from rashes to anaphylaxis. Workers who frequently use rubber gloves and those with spina bifida are at highest risk to develop a latex allergy.

Because the awareness of latex allergies has increased, more and more manufacturers are adopting non-latex alternatives in health care settings and beyond.